{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,8,25]],"date-time":"2026-08-25T11:22:33Z","timestamp":1787656953631,"version":"build-2736575974"},"reference-count":19,"publisher":"American Academy of Pediatrics (AAP)","issue":"2","content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":[],"published-print":{"date-parts":[[2001,8,1]]},"abstract":"<jats:p>A 5-year-old child who weighed 17.5 kg received 50 mg of clonidine. The amount ingested was confirmed by analysis of the suspension administered (clonidine HCl 9.78 mg\/mL). To our knowledge, this represents the largest ingestion in a child and the largest ingestion on a milligram per kilogram basis in the medical literature. The child's initial presentation included hyperventilation, an unusual feature of clonidine toxicity. The child was discharged without sequela 42 hours after admission. A serum concentration of clonidine 17 hours postingestion was 64 ng\/mL, the highest reported to date in a pediatric patient. The intoxication was traced to a pharmacy compounding error in which milligrams were substituted for micrograms. Increased prescribing of clonidine in young children coupled with the requirement to compound clonidine in a suspension and the narrow therapeutic index suggests that the frequency of severe ingestions in children will increase in the future.<\/jats:p>","DOI":"10.1542\/peds.108.2.471","type":"journal-article","created":{"date-parts":[[2004,8,13]],"date-time":"2004-08-13T23:55:51Z","timestamp":1092441351000},"page":"471-472","source":"Crossref","is-referenced-by-count":62,"title":["A 1000-Fold Overdose of Clonidine Caused by a Compounding Error in a 5-Year-Old Child With Attention-Deficit\/Hyperactivity Disorder"],"prefix":"10.1542","volume":"108","author":[{"given":"Michael J.","family":"Romano","sequence":"first","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Ann","family":"Dinh","sequence":"additional","affiliation":[],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"417","published-online":{"date-parts":[[2001,8,1]]},"reference":[{"key":"2021121003520184100_B1"},{"key":"2021121003520184100_B2","doi-asserted-by":"crossref","first-page":"1025","DOI":"10.1001\/jama.283.8.1025","article-title":"Trends in the prescribing of psychotropic medication to preschoolers.","volume":"283","author":"Zito","year":"2000","journal-title":"JAMA"},{"key":"2021121003520184100_B3","doi-asserted-by":"crossref","first-page":"591","DOI":"10.1177\/106002807500901102","article-title":"An evaluation of the quality of pharmaceutical care: a study of the pharmacist's compounding behavior.","volume":"9","author":"Temple","year":"1975","journal-title":"Drug Intell Clin Pharm"},{"key":"2021121003520184100_B4","doi-asserted-by":"crossref","first-page":"654","DOI":"10.1016\/S0022-3476(05)81621-X","article-title":"Clonidine poisoning in young children.","volume":"116","author":"Wiley","year":"1990","journal-title":"J Pediatr"},{"key":"2021121003520184100_B5","doi-asserted-by":"crossref","first-page":"280","DOI":"10.1046\/j.1440-1754.1998.t01-1-00217.x","article-title":"Clonidine poisoning\u2014an emerging problem: epidemiology, clinical features, management and preventative strategies.","volume":"34","author":"Erickson","year":"1998","journal-title":"J Paediatr Child Health"},{"key":"2021121003520184100_B6","doi-asserted-by":"crossref","first-page":"508","DOI":"10.1046\/j.1440-1754.1998.00301.x","article-title":"Clonidine overdose in childhood: implications of increased prescribing.","volume":"34","author":"Kappagoda","year":"1998","journal-title":"J Paediatr Child Health"},{"key":"2021121003520184100_B7","doi-asserted-by":"crossref","first-page":"618","DOI":"10.1097\/00003246-199006000-00008","article-title":"Clonidine poisoning in children.","volume":"18","author":"Heidemann","year":"1990","journal-title":"Crit Care Med"},{"key":"2021121003520184100_B8","doi-asserted-by":"crossref","first-page":"1124","DOI":"10.1097\/00003246-199010000-00014","article-title":"Critical care for clonidine poisoning in toddlers.","volume":"18","author":"Fiser","year":"1990","journal-title":"Crit Care Med"},{"key":"2021121003520184100_B9","first-page":"853","article-title":"Clonidine poisoning in children.","volume":"144","author":"Wedin","year":"1990","journal-title":"Am J Dis Child"},{"key":"2021121003520184100_B10","doi-asserted-by":"crossref","first-page":"965","DOI":"10.1016\/S0031-3955(05)70166-8","article-title":"Alternative (nonstimulant) medications in the treatment of attention-deficit\/hyperactivity disorder in children.","volume":"46","author":"Silver","year":"1999","journal-title":"Pediatr Clin North Am"},{"key":"2021121003520184100_B11","doi-asserted-by":"crossref","first-page":"511","DOI":"10.1016\/S0196-0644(97)70225-7","article-title":"Clonidine poisoning in Jefferson County, Alabama.","volume":"29","author":"Nichols","year":"1997","journal-title":"Ann Emerg Med"},{"key":"2021121003520184100_B12","doi-asserted-by":"crossref","first-page":"1176","DOI":"10.1542\/peds.96.6.1176a","article-title":"Clonidine and sudden death.","volume":"96","author":"Maloney","year":"1995","journal-title":"Pediatrics"},{"key":"2021121003520184100_B13","doi-asserted-by":"crossref","first-page":"611","DOI":"10.1007\/BF02751449","article-title":"Clonidine casualty.","volume":"60","author":"Sanklecha","year":"1993","journal-title":"Indian J Pediatr"},{"key":"2021121003520184100_B14","doi-asserted-by":"crossref","first-page":"487","DOI":"10.1016\/S0735-6757(96)90160-6","article-title":"1995 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System.","volume":"14","author":"Litovitz","year":"1996","journal-title":"Am J Emerg Med"},{"key":"2021121003520184100_B15","doi-asserted-by":"crossref","first-page":"435","DOI":"10.1016\/S0735-6757(99)90254-1","article-title":"1998 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System.","volume":"17","author":"Litovitz","year":"1999","journal-title":"Am J Emerg Med"},{"key":"2021121003520184100_B16","doi-asserted-by":"crossref","first-page":"517","DOI":"10.1053\/ajem.2000.9261","article-title":"1999 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System.","volume":"18","author":"Litovitz","year":"2000","journal-title":"Am J Emerg Med"},{"key":"2021121003520184100_B17"},{"key":"2021121003520184100_B18","doi-asserted-by":"crossref","first-page":"654","DOI":"10.1001\/archpedi.1997.02170440016003","article-title":"Over-the-counter medication.","volume":"151","author":"Simon","year":"1997","journal-title":"Arch Pediatr Adolesc Med"},{"key":"2021121003520184100_B19","doi-asserted-by":"crossref","first-page":"1059","DOI":"10.1001\/jama.283.8.1059","article-title":"Psychotropic drug use in very young children.","volume":"283","author":"Coyle","year":"2000","journal-title":"JAMA"}],"container-title":["Pediatrics"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/publications.aap.org\/pediatrics\/article\/108\/2\/471\/63675\/A-1000-Fold-Overdose-of-Clonidine-Caused-by-a","content-type":"application\/pdf","content-version":"vor","intended-application":"syndication"},{"URL":"https:\/\/publications.aap.org\/pediatrics\/article\/108\/2\/471\/63675\/A-1000-Fold-Overdose-of-Clonidine-Caused-by-a","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2023,4,29]],"date-time":"2023-04-29T05:33:01Z","timestamp":1682746381000},"score":1,"resource":{"primary":{"URL":"https:\/\/publications.aap.org\/pediatrics\/article\/108\/2\/471\/63675\/A-1000-Fold-Overdose-of-Clonidine-Caused-by-a"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2001,8,1]]},"references-count":19,"journal-issue":{"issue":"2","published-online":{"date-parts":[[2001,8,1]]},"published-print":{"date-parts":[[2001,8,1]]}},"URL":"https:\/\/doi.org\/10.1542\/peds.108.2.471","relation":{},"ISSN":["1098-4275","0031-4005"],"issn-type":[{"value":"1098-4275","type":"electronic"},{"value":"0031-4005","type":"print"}],"subject":[],"published":{"date-parts":[[2001,8,1]]}}}